Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 13, NWS Goodland, KS

April 22, 2010Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 22, 2010, 1:09 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2010, 1:09 PM MDT (19:09 UTC)
Expired
Apr 22, 2010, 1:53 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 12:30 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS53 KGLD 221909
SVRGLD
KSC071-203-222015-
/O.NEW.KGLD.SV.W.0013.100422T1909Z-100422T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM CDT THU APR 22 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
  WESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 315 PM CDT/215 PM MDT/

* AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES WEST OF LYDIA...AND MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SELKIRK AND LEOTI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY
EVENING/800 PM MDT THURSDAY EVENING/ FOR NORTHEASTERN COLORADO AND
NORTHWESTERN KANSAS.

LAT...LON 3825 10166 3866 10168 3861 10127 3825 10145
TIME...MOT...LOC 1909Z 187DEG 36KT 3826 10155
WIND...HAIL 60MPH 1.50IN

$$

MCGUIRE
2 follow-up statements
945 
WWUS53 KGLD 221928
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT THU APR 22 2010

KSC071-203-222015-
/O.CON.KGLD.SV.W.0013.000000T0000Z-100422T2015Z/
WICHITA KS-GREELEY KS-
128 PM MDT THU APR 22 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
GREELEY AND WEST CENTRAL WICHITA COUNTIES UNTIL 215 PM MDT/315 PM
CDT/...

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SELKIRK...MOVING NORTH AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN GREELEY AND EXTREME WESTERN WICHITA
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE 
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM 
WINDOWS.

&&

LAT...LON 3838 10150 3837 10167 3866 10168 3863 10144
TIME...MOT...LOC 1928Z 177DEG 42KT 3849 10158
WIND...HAIL 60MPH 1.50IN

$$

MCGUIRE
763 
WWUS53 KGLD 221953
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT THU APR 22 2010

KSC071-203-222004-
/O.CAN.KGLD.SV.W.0013.000000T0000Z-100422T2015Z/
WICHITA KS-GREELEY KS-
153 PM MDT THU APR 22 2010

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREELEY AND WEST
CENTRAL WICHITA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3838 10150 3837 10167 3866 10168 3863 10144
TIME...MOT...LOC 1954Z 177DEG 42KT 3879 10160

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:47 AM MDT, 7 hours 22 minutes earlier.

Area forecast discussion, Apr 22, 5:47 AM MDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
547 AM MDT THU APR 22 2010

.DISCUSSION...
216 AM MDT THU APR 22 2010

MAJOR FORECAST CONCERN IS THE PERIOD OF ACTIVE WEATHER THROUGH
SATURDAY. SATELLITE CONTINUING TO SHOW A HIGHLY AMPLIFIED PATTERN
FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. FLOW HAS BECOME
EVEN MORE AMPLIFIED THAN YESTERDAY. BROAD UPPER TROUGH OVER EASTERN
CANADA HAS RETROGRESSED IN THE LAST 24 HOURS. OF MAJOR NOTE...LARGE
AND STRONG UPPER LOW HAS NOW CUT OFF OVER THE DESERT SOUTHWEST WITH
THE RIDGE LINE OVER THE AREA AT THIS TIME.

AT MID LEVELS...MODELS INITIALIZED THE UPPER LOW A LITTLE TOO FAR
SOUTH AND EAST AND WERE ALSO A LITTLE FAR EAST WITH THE HEIGHT
FIELD. OVERALL THE NAM WAS DOING SLIGHTLY BETTER THAN THE UKMET.
AT LOW LEVELS...THE ECMWF FOLLOWED BY THE NAM WAS HANDLING THE
SURFACE WIND/PRESSURE FIELD THE BEST...ESPECIALLY THE POSITION AND
STRENGTH OF THE LEE TROUGH. ECMWF WAS CAPTURING THE SURFACE DEWPOINTS
THE BEST. MODELS WERE TOO WARM TO OUR SOUTH. THE GFS WAS DOING
SLIGHTLY BETTER THE NAM AND UKMET.

BECAUSE OF THE FLOW PATTERN...BELIEVE FEATURES WILL BE SLOWER TO
MOVE...FURTHER SOUTH...AND WILL AFFECT THE REGION FOR LONGER THAN
PREVIOUSLY EXPECTED. WILL USE A BLEND OF PERSISTENCE WITH THE
ECMWF/UKMET/NAM.

TODAY/TONIGHT...THUNDERSTORMS HAVE BEEN DEVELOPING IN WARM AIR
ADVECTION PATTERN. THEY HAVE BEEN MAKING SLOW BUT STEADY PROGRESS
TO THE NORTH AND EAST. FIRST QUESTION WILL BE WHERE STORMS WILL BE
AT THE BEGINNING OF THE DAY. CURRENT FORECAST AND MODEL OUTPUT WOULD
SAY OVER THE NORTHERN AND EASTERN SECTIONS IN THE MORNING. BASED ON
HOW THINGS HAVE UNFOLDED...CURRENT MORNING GRIDS LOOK GOOD...AND
JUST RAISED POPS A LITTLE.

NEXT QUESTION WILL BE WHEN DOES THE ATMOSPHERE RELOAD FOR THE NEXT
ROUND OF THUNDERSTORMS. SOME MODEL OUTPUT SAYS IN THE MORNING AND
OTHERS NOT UNTIL THE AFTERNOON. THIS WILL DEPEND SOME ON CLEARING.
HOWEVER...VERY FAVORABLE SET UP LATE AFTERNOON WITH DRY LINE...
SURFACE LOW POSITION...STRONG MID LEVEL LIFT...STEEP LAPSE RATES AND
LEFT FRONT QUADRANT OF JET IS OVER THE WESTERN HALF OF THE AREA THIS
AFTERNOON...AND THEN IT MOVES ACROSS THE AREA DURING THE NIGHT.

SO VERY HIGH POPS WITH STRONG LIKELIHOOD OF SEVERE WILL BE IN THE FOR
THE FIRST TWO PERIOD. JUST TWEAKED TEMPERATURES DO TO LACK OF TIME.
HOWEVER...THE TEMPS WERE CLOSE TO LATEST GUIDANCE.

FRIDAY/FRIDAY NIGHT...LOW KICKS OUT A LITTLE SLOWER SO RAISE POPS IN
THE MORNING. THEN WILL BE UNDER THE COLD POOL IN THE AFTERNOON AND
KEPT CURRENT GRIDS. LOWERED MAXES A TOUCH. FOR THE NIGHT...NEW
GUIDANCE IS CLUSTERING AROUND A FURTHER SOUTH SOLUTION AND MUCH MORE
FAVORABLE POSITION FOR WRAP AROUND TO AFFECT THE AREA. SO INCREASED
THE COVERAGE OF THE LIKELY POPS.

SATURDAY/SATURDAY NIGHT...WITH SLOWER KICK OUT AND FURTHER SOUTH
SOLUTION...RAISED POPS A LITTLE FOR THE DAYTIME. ALSO LOWERED MAXES
MORE.

NO CHANGES MADE BEYOND THIS PERIOD.

THANKS TO ALL FOR THE COLLABORATION

BULLER
&&

.AVIATION...
545 AM MDT THU APR 22 2010

FOR THE 12Z TAF CYCLE...VERY COMPLEX FORECAST TODAY AS THE FIRST OF
SEVERAL EXPECTED WAVES OF SHOWERS AND THUNDERSTORMS LIFTS NORTHEASTWARD
ACROSS THE AREA THIS MORNING. EXPECT -SHRA TO CONTINUE WINDING DOWN
AT KGLD OVER THE NEXT HOUR OR TWO AS PRECIP PICKS UP AT KMCK AND LASTS
THROUGH ROUGHLY 15Z. AFTER THIS TIME FRAME TIMING AND COVERAGE OF PRECIP
BECOMES PROBLEMATIC. GENERALLY SPEAKING...EXPECT RAIN AND THUNDERSTORMS
TO REDEVELOP THIS AFTERNOON AND EVENING AT BOTH TERMINALS. OUTSIDE OF
THIS TIME RANGE...SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE. CIGS ARE
GENERALLY EXPECTED TO BE SUB-VFR WITH WINDS CONTINUING FROM THE SOUTHEAST
AT AROUND 15G20KTS THIS AFTERNOON.

50
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 22, 10:43 AM MDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT THU APR 22 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL,
DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON
AND EVENING.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST
THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY
NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH
OF INTERSTATE 70 THROUGH THE EVENING HOURS.

AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT,
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO
SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 22, 8:47 AM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     HEAVY RAIN       NNW GEM                 39.43N 100.90W
04/22/2010  M1.26 INCH       THOMAS             KS   OTHER FEDERAL

&&

MWM
Local storm report, Apr 22, 9:52 AM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     HEAVY RAIN       WINONA                  39.06N 101.25W
04/22/2010  E1.60 INCH       LOGAN              KS   EMERGENCY MNGR

&&

MWM
Local storm report, Apr 22, 10:06 AM MDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1006 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     HEAVY RAIN       WINONA                  39.06N 101.25W
04/22/2010  M1.60 INCH       LOGAN              KS   EMERGENCY MNGR

&&

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:41 AM MDTSevere Thunderstorm WarningGLDWallace64 min
Apr 22, 2:41 AM MDTSevere Thunderstorm WarningGLDSherman, Wallace64 min
Apr 22, 3:30 AM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace60 min
Apr 22, 1:21 PM MDTSevere Thunderstorm WarningGLDWichita16 min
Apr 22, 1:46 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita29 min
Apr 22, 2:06 PM MDTSevere Thunderstorm WarningGLDGreeley40 min
Apr 22, 2:41 PM MDTSevere Thunderstorm WarningGLDGreeley18 min
Apr 22, 2:54 PM MDTSevere Thunderstorm WarningGLDWallace34 min
Apr 22, 3:18 PM MDTSevere Thunderstorm WarningGLDWallace14 min
Apr 22, 5:53 PM MDTTornado WarningGLDWichita29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.